What Is SSRI Discontinuation Syndrome??>

What Is SSRI Discontinuation Syndrome?

by UCB Health & Wellness Publications  

Although your doctor will take steps to minimize the risk of side effects when switching you from one antidepressant to another, most antidepressants—particularly selective serotonin reuptake inhibitors (SSRIs)—have the potential to cause certain symptoms when you stop taking them. This group of symptoms, which has been called SSRI withdrawal or SSRI discontinuation syndrome, typically includes dizziness, difficulties with balance, headache, nausea, insomnia, and vivid dreams. More problematic symptoms may include paresthesia (a “pins and needles” sensation), irritability, depersonalization (feeling disconnected from your own body and thoughts), and visual or auditory hallucinations.

SSRI discontinuation syndrome may be more likely to occur in women, in those diagnosed with depression at a younger age, and in people who have been taking an SSRI for more than six weeks. The syndrome also is more likely to occur in people taking paroxetine (Paxil) because of this medication’s relatively short half-life, which is the amount of time it takes for 50 percent of the medication to be eliminated from the body.

While unpleasant, the symptoms of SSRI discontinuation syndrome usually are mild, and generally only last one or two weeks. People who develop mild discontinuation symptoms may not need any treatment. If you develop more severe symptoms, your doctor may instruct you to resume taking the antidepressant dosage you were taking before you experienced them. Or your doctor may instead switch you to fluoxetine (Prozac), which has a lower risk of discontinuation syndrome because it has a longer half-life compared to other SSRIs, and does not require a gradual reduction in dosage.

This article first appeared in the 2019 UC Berkeley Depression and Anxiety White Paper.